T3 Doctor suggests I stop taking it??????

I have been on T3 since April last year and for the first time in 10 years felt like my normal self. I have been to the Doctors for my routine blood test and my TSH is 0.01 and my T4 16, I explained to the Doctor that I have been self medicating and she said she would have to talk to a more senior doctor.

I have just received a phone call from the Doctor stating that the senior Doctor feels that I am going to end up Hyperactive which will cause all sorts of problems with my heart so stop taking T3 and take 100 of the levothyroxine.

I told the junior Doctor that I would not be doing that but I would reduce my T3 slightly.

I also pointed out that being over 14 stone and every year my weight being totally out of control would actually give me more problems with obesity and the possibility of ending up diabetic.

The senior Doctor's reasons for not giving T3 are that there is not enough evidence and research out there and obviously nothing to do with cost!!!!!!

7 Replies

  • I've joined a slimming club since going onto T3 and have lost 2 stone

  • Has any of these doctors had the intelligence to ask how you are feeling?

  • The young doctor was interested but obviously the senior doctor is only interested in the results. It's a real shame but I feel that there's no hope for people like me because these doctors are passing on the same info to the young ones, they are basically brain washing them not to bother with the patients it's about the blood test results.

    I will definitely not be stopping my T3 but I will reduce it. Taking just levothyroxine is no life at all. X

  • There is a real oddity. We see people with outrageously high thyroid hormone levels due, typically, to Graves. They often have to wait quite a long time for diagnosis and treatment, and even when treatment starts, they often remain hyperthyroid for years.

    Yet you are taking T3 in what appears a responsible way. And a doctor says that he FEELS you are going to end up hyperactive! Not that he has evidence that people do continue taking too much T3 if they think they are overdosed. Still less that occasional slight overdose will suddenly cause your heart to fall apart. And clearly he doesn't seem to realise that being HYPOthyroid is becoming ever more recognised as a risk factor for heart disease.

    He seems to think that lack of evidence (in his view) is a good basis for taking a decision "don't take" - but does not allow that the same lack of evidence is actually simply a lack of evidence either way. So the decision has to be made on grounds other than 100% "proof" level evidence - which is what most medicine seems to potter along doing. Or worse.

    Take care. Be thoughtful. Best wishes.


  • Ooh, I would assure him that you know the symptoms of hyperthyroidism, .. Racing heart, weight loss though ravenous, tremor, heat intolerant... (Plenty more to list). And assure him that if you experience any if these symptoms, you will come in for a blood test and will reduce or give up the t3 immediately. That's the line I have always taken.... How can they argue with it? :-)

  • However he probably would be prepared to prescribe antidepressants to counteract you feeling awful, will give you a prescription for steroid cream when your skin is dry and peeling, dismiss your weight gain by saying you don't exercise enough (even when you are going to the gym 5 times a week ) and watch your portion size when you are already following weightwatchers diet) . Fortunately for me - my GP understands the situation and is very knowledgeable re T3 and so started me on a trial over a year ago now after I found out about this site and learnt all about T3 and I now feel like a normal person- I have lost 1stone 7 lbs and more importantly feel well- but the endo that I was referred to is constantly advising me to reduce with a view to stopping T3. Not on your Nelly says I. Please God they do not ever decide to stop prescribing it for me.

  • Senior doctor is buying into the RCP & Soc. Endocrinologists view that T4 monotherapy is the only treatment necessary for hypothyroidism.

    Funny how they never want to use those who self medicate in studies to gain the evidence they 'claim' is lacking or doesn't exist.

You may also like...